Texas, 2012

Flood and Dust Storm in Texas, June 15 to 16, 2012

June 15 to 16, 2012 · NWS LUB · 11 events in 6 counties and zones

Late this afternoon, a small cluster of slow-moving storms developed in far eastern New Mexico over Roosevelt and northern Lea Counties. By early evening, these storms solidified into a squall line and accelerated east across the western South Plains of Texas where strong instability resided.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, a small cluster of slow-moving storms developed in far eastern New Mexico over Roosevelt and northern Lea Counties. By early evening, these storms solidified into a squall line and accelerated east across the western South Plains of Texas where strong instability resided. Although several wind gusts just shy of 58 mph were measured by various Texas Tech University West Texas Mesonet sites across the western South Plains, a few winds gusts as high as 65 mph did eventually occur later in the evening. These winds created a large dustfoot along the length of the gust front that reduced visibilities in most areas to a few miles, with isolated instances of near zero visibilities downwind of cotton fields near Wolfforth.

As the squall line entered southwest Lubbock County, an east-west oriented line of storms intersected the line and resulted in one intense storm that produced localized large hail. Of greater significance was the torrential rainfall rates up to 3.5 inches per hour over much of the city of Lubbock. Widespread rainfall totals in this area of over one inch in a short period of time resulted in widespread street flooding.

By late this night, the 140 mile-long squall line began dissipating near the Caprock Escarpment. Similar to the night before, a strong pressure gradient developed in the wake of the line and resulted in some instances of high winds and damaging gusts over the northern South Plains for periods nearly one hour in duration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 6:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 6:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT FRI JUN 15 2012

.UPDATE...
00Z AVIATION DISCUSSION IS BELOW. QUICK UPDATE TO REFINE POPS THIS
EVENING FOR A DEVELOPING SQUALL LINE IN ERN NM. PRECIP CHANCES
ROUGHLY FROM THE ERN SOUTH PLAINS AND POINTS EAST HAVE BEEN DELAYED
UNTIL AFTER 02Z AS THIS REGION EXHIBITS LIMITED POTENTIAL FOR
CONVECTIVE INITIATION AS SHOWN BY RECENT AMDAR DATA. EMERGING MCS
HOWEVER WILL LIKELY MAINTAIN ITSELF AS IT ENTERS A PROGRESSIVELY
MOIST AND UNSTABLE AIRMASS. 23Z SURFACE THETA-E AXIS WAS FOUND
STRETCHING FROM NEAR GUTHRIE NORTHWEST TO TULIA AND EVENTUALLY
VEGA. THIS MOISTURE CORRIDOR WAS SPREADING SLOWLY WEST AND WILL
LIKELY SUSTAIN THE MCS THROUGH LATE EVENING. RECENT SWOMCD
ADDRESSES THIS SCENARIO...BUT WITH MINIMAL SHEAR CONSIDERATIONS
THE OVERALL SEVERE THREAT MAY TEND TO BE MORE LOCALIZED.
HOWEVER...GIVEN DEGREE OF INSTABILITY IN ADVANCE OF THIS MCS AND
25 KNOTS OF SELY 850MB FLOW PER LBB VWP...WILL CHOOSE TO MAINTAIN
A SEVERE WORDING IN THE FORECAST THROUGH 06Z.

&&

.AVIATION...
VFR. LARGE SQUALL LINE BEGINNING TO EXIT ERN NM AT 00Z WILL LIKELY
IMPACT LBB BETWEEN 03Z AND 06Z. CONFIDENCE IN THIS STORM COMPLEX
REACHING CDS IS MUCH LOWER AND WILL THEREFORE KEEP TSRA MENTION
OUT...BUT THIS THREAT WILL BE MONITORED CLOSELY. OTHERWISE EXPECT
S-SELY WINDS OF 10-15 KNOTS THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT FRI JUN 15 2012/

SHORT TERM...
AN UA LOW ACROSS SOUTHERN CALIFORNIA CONTINUED TO SLOWLY RETROGRADE
SSW TOWARDS THE EASTERN PACIFIC...WHICH HAS INDUCED SW FLOW ALOFT.
AN UA RIDGE EXTENDING SW TO NE FROM OLD MEXICO TO THE SOUTHERN
PLAINS HAS RESULTED IN TEMPS WARMING INTO THE LOWER TO MID
90S...WHICH IS A FEW DEGREES COOLER THAN YESTERDAY THANKS TO THE
HEAVY RAINFALL EVENT. A SFC TROUGH HAS BECOME ESTABLISHED ACROSS
EASTERN NEW MEXICO...WITH A NOTABLE SHARPENING OF THE DRYLINE NEAR
THE TEXAS/NEW MEXICO BORDER. LOOKING AT WATER VAPOR IMAGERY SINCE
13Z THIS MORNING HAS RESULTED IN SEEING A NOTABLE LARGE SCALE
DIVERGENT SIGNATURE...THAT HAS TRANSLATED NE FROM OLD MEXICO TO THE
UPPER TRANS-PECOS THIS AFTERNOON. IT IS PROGGED TO BE NEAR THE
TEXAS/NEW MEXICO BORDER AOA 00Z. THIS IS OF IMPORTANCE AS NOT ONLY
WILL IT COINCIDE WITH THE DRYLINE DISPLACEMENT...BUT IT WILL ALSO
SERVE AS A AN ADEQUATE LARGE SCALE ASCENT MECHANISM WHICH WILL AID
IN CI ALONG THE DRYLINE. FURTHERMORE...AN OUTFLOW BOUNDARY FROM LAST
NIGHT/S CONVECTION HAS MOVED SW ACROSS THE SOUTH PLAINS AND HAS
RESULTED IN AN AGITATED CU FIELD ACROSS THE NWRN ZONES TO THE
SERN ZONES. THIS COULD BE ANOTHER FOCUS FOR PRECIP...ESPECIALLY WITH
LARGE SCALE ASCENT NEARING THE AREA. DEEP ABL MIXING ACROSS EASTERN
NEW MEXICO HAS RESULTED IN STORMS FIRING ACROSS THE HIGHER TERRAIN
OF EASTERN NEW MEXICO. FORECAST SOLUTION HINTS AT CONVECTION
DEVELOPING INITIALLY ACROSS THE WESTERN SOUTH PLAINS /ALONG THE
DRYLINE/ IN THE NEXT FEW HOURS...WHICH IS EVIDENCE OF BEING
PERFECTLY IN TUNE WITH THE INCOMING LARGE SCALE DIVERGENT SIGNATURE.

AREAS EAST OF THE DRYLINE /THE SOUTHERN PLAINS/ WERE ENCOMPASSED BY
AN UPSLOPE SFC REGIME...WITH DEWPOINTS GENERALLY IN THE 60S WITH A
FEW 70S. SFC-BASED CAPE INCREASING FROM WEST TO EAST ACROSS THE
CWA...IS PROGGED TO BE IN EXCESSIVE OF 3.0 KJ/KG. COMBINE THIS WITH
INVERTED-V SOUNDING PROFILES AND PWATS AOA 1.00 INCH SUGGESTS THE
PROSPECT FOR LOCALIZED SEVERE WIND GUSTS /POSSIBLY ANOTHER
HABOOB/...LARGE HAIL /PING PONG SIZED HAIL/ AND MODERATE TO HEAVY
RAINFALL GIVEN THE RELATIVELY WEAK MEAN FLOW. 0-6 KM BULK SHEAR IS A
BIT WEAK /20 KTS/...BUT A VEERING ALBEIT WEAK WIND PROFILE AND LOW
LCL/S /3000-5000 FT/ CAN NOT BE TOTALLY IGNORED. THUS SOME STORMS
COULD BECOME ORGANIZED /POSING A SLIGHT RISK OF A TORNADO OR
TWO/...BUT WILL BE HARD-PRESSED TO SUSTAIN THE ORGANIZATION. BEST
POPS WILL EXIST ACROSS THE WRN AND SWRN ZONES THIS
AFTERNOON...EXTENDING EAST THIS EVENING /MOVING INTO THE BETTER
INSTABILITY/...AND MAINTAINING SLIGHT CHANCE POPS OVER NIGHT DUE TO
THE 25-35 KT LLJ BEING CAPABLE OF LINGERING SOME SCATTERED
SHOWERS/THUNDERSTORMS.

TOMORROW...THE UA LOW ACROSS SOUTHERN CALIFORNIA WILL CONTINUE ITS
WESTWARD RETROGRADE ACROSS THE PACIFIC OCEAN...WHICH WILL ALLOW THE
UA RIDGE TO ALSO SHIFT WEST TOWARDS NEW MEXICO. FORECAST MODELS HINT
AT EMBEDDED DISTURBANCES IN THE WEAK FLOW ALOFT TO PROPAGATE NEAR
THE TEXAS/NEW MEXICO BORDER SATURDAY AFTERNOON. A SFC TROUGH/DRYLINE
WILL ONCE AGAIN LINGER ACROSS CENTRAL/EASTERN NEW MEXICO THUS
PROVIDING A MESOSCALE FOCUS FOR AFTERNOON/EVENING STORMS. MEAN FLOW
IS NOT OVERLY IMPRESSIVE BUT SOUTHWESTERLY FLOW MAY PROMOTE STORMS
TO DRIFT TOWARDS THE WESTERN ZONES. CONCURRENTLY...THE PROGRESSIVE
FLOW ACROSS THE NORTHERN U.S. TIER WILL SEND A COLD FRONT TO ACROSS
THE PANHANDLES TOWARDS THE END OF THE SHORT TERM PERIOD...WHERE IT
APPEARS TO STALL OUT. WILL NEED TO WATCH FOR PANHANDLE STORMS AND
ITS ASSOCIATED OUTFLOW BOUNDARIES...DRIFTING SOUTH TOWARDS THE
SOUTHERN TEXAS PANHANDLE.

LONG TERM...
A COMPLEX SLOWLY CHANGING PATTERN SHOULD TRANSITION CLOSER TO
SUMMER CONDITIONS BY LATE NEXT WEEK. RETROGRADING UPPER RIDGE TO
OUR WEST EARLY WITH LIGHT NORTHWEST FLOW WILL SLOWLY DRY THROUGH
THE LATE WEEKEND INTO EARLY NEXT WEEK. FAST WESTERLY FLOW ALOFT
ACROSS NORTHERN TIER SHOULD ASSIST DRYING OVER SOUTHERN ROCKIES AS
WELL AND WILL SEND AT LEAST ONE FRONTAL BOUNDARY SOUTH AND EAST
BUT IT IS LOOKING MORE DOUBTFUL THAT THIS WILL HAVE A SIGNIFICANT
IMPACT ON OUR WEATHER.

TO OUR SOUTH AND EAST...WE ARE SEEING WESTWARD MOVING WAVES
IMPACTING MORE AND MORE THE WESTERN GULF COAST REGION WHILE A
SADDLE IN THE PATTERN OVER SOUTHERN HIGH PLAINS SEEMS LIKE IT
COULD BE EXPLOITED BY THESE WAVES THROUGH LATEST TRENDS DO NOT
ALLOW ANY REAL APPROACH EVEN INTO OUR MOST EASTERN ZONES. BY MID-
WEEK...IT APPEARS A SERIES OF FAIRLY VIGOROUS WAVES IN THE
NORTHERN TIER FINALLY SHOULD CLEAR EAST OF THE ROCKIES ALLOWING
FOR AMPLIFICATION OF WHAT APPEARS TO BE THE CLASSIC FOUR-CORNERS
SUMMER RIDGE WITH MAIN WEST-EAST AXIS JUST TO OUR NORTH. THIS
SHOULD PROMOTE GENERAL WARM AND SUBSIDENT CONDITIONS OVER THE
SOUTHERN PLAINS.

ALL-IN-ALL THEN...THIS FORECAST WILL REPRESENT LITTLE SIGNIFICANT
CHANGE. MODERATELY MOIST INITIALLY WITH WEAKNESS ALOFT ALLOWING
LOW THUNDER CHANCES TO CONTINUE SATURDAY NIGHT...AND ALSO LATE
SUNDAY. DRY AND HOT EARLY WEEK. SLIGHT MODIFICATION TREND MID TO
LATE WEEK BUT STILL DRY. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  90  63  94  64 /  60  20  30  20  20
TULIA         65  90  65  92  65 /  50  20  20  20  20
PLAINVIEW     68  90  66  93  66 /  50  20  20  20  20
LEVELLAND     66  92  66  95  67 /  60  20  20  20  20
LUBBOCK       68  92  67  95  68 /  50  20  20  20  20
DENVER CITY   66  92  65  95  67 /  50  20  30  20  20
BROWNFIELD    67  92  66  95  67 /  50  20  20  20  20
CHILDRESS     71  95  70  97  70 /  20  10  20  20  10
SPUR          71  93  69  95  69 /  20  10  20  20  10
ASPERMONT     73  95  71  97  72 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, Jun 15, 10:41 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT FRI JUN 15 2012

TXZ021>044-161645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1141 AM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE
TEXAS AND NEW MEXICO STATE LINE LATER THIS AFTERNOON...THEN PROGRESS
EASTWARD ACROSS THE CAPROCK AND POSSIBLY INTO THE ROLLING PLAINS
THROUGH THE EVENING AND NIGHT HOURS. A FEW OF THESE STORMS COULD
BECOME SEVERE AND BRING THE RISKS OF DAMAGING WINDS TO 65 MPH AND
LARGE HAIL TO THE SIZE OF PING PONG BALLS. IN ADDITION...LOCALLY
HEAVY RAINS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
EACH AFTERNOON AND EVENING SATURDAY THROUGH MONDAY. SEVERE WEATHER
WILL BE POSSIBLE WITH THESE STORMS...BUT WILL LIKELY BE ISOLATED.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 15, 6:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT FRI JUN 15 2012

TXZ021-027-033-160100-
BAILEY-COCHRAN-PARMER-
725 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...BAILEY AND PARMER
COUNTIES...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS EXTENDING FROM 19 MILES SOUTHWEST OF
FRIONA TO 13 MILES NORTHWEST OF MORTON...MOVING NORTHEAST AT 10 MPH.

SCATTERED INSTANCES OF PENNY SIZE HAIL...WIND GUSTS TO 50 MPH AND
HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS. IN ADDITION...FREQUENT
CLOUD-TO-GROUND LIGHTNING IS SPREADING INTO WESTERN BAILEY AND
NORTHWEST COCHRAN COUNTIES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3475 10252 3432 10253 3431 10262 3370 10262
      3352 10305 3474 10303
TIME...MOT...LOC 0023Z 239DEG 10KT 3453 10301 3386 10291

MCZ

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 dust storm, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Castro

When
June 15, 8:00 PM CST
Where
Castro County, 3.5 mi N of Hart to 2.95 mi SSW of Hart
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
34.430, -102.110

An NWS COOP observer relayed a damage report from the Vanderham Dairy Farm located 2.5 miles southwest of Hart. A 30-foot section of a large livestock shade was blown away by winds estimated around 70 mph. The winds also bent eight steel poles previously attached to the roof. Also, two head of cattle had to be put down after sustaining serious injuries from airborne debris. Approximately at this same time, a wind gust to 62 mph was measured by a Texas Tech University West Texas mesonet site located two miles north of Hart.

Thunderstorm Wind, Lamb

When
June 15, 8:10 PM CST to 8:13 PM CST
Where
Lamb County, 0.57 mi W of Olton
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.180, -102.140

Measured by a KVII-TV schoolnet site in Olton. Also, a gust to 61 mph was recorded at 813 pm CST.

Dust Storm, Lubbock

When
June 15, 8:34 PM CST to 8:39 PM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

An off-duty NWS employee reported visibility reduced to 50 yards in blowing dust behind the gust front of the squall line.

Thunderstorm Wind, Lubbock

When
June 15, 8:47 PM CST
Where
Lubbock County, 1.86 mi ESE of Wolfforth
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.490, -101.990

An off-duty NWS employee estimated wind gusts up to 65 mph with the gust front of a squall line.

Hail, Lubbock

When
June 15, 9:03 PM CST
Where
Lubbock County, 1.73 mi W of Lubbock
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.580, -101.880

An off-duty NWS employee estimated a few hailstones up to half-dollar size at 82nd Street and Frankford. No damage was observed.

Thunderstorm Wind, Lubbock

When
June 15, 9:25 PM CST
Where
Lubbock County, 2.7 mi NE of Slaton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.460, -101.620

Measured by a Texas Tech West Texas Mesonet station.

Flood, Lubbock

When
June 15, 9:25 PM CST to 11:30 PM CST
Where
Lubbock County, 3.26 mi SSW of Wolfforth to 1.36 mi WSW of Union
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.455, -102.035

Soils in portions of south Lubbock were already moisture-laden from heavy rains the evening prior when torrential rainfall rates up to 3 inches per hour developed this evening. The result was widespread street flooding throughout much of the city of Lubbock and adjacent communities to its south. Many streets were reported to have several inches of either standing or flowing water with one foot of water estimated along stretches of Milwaukee Avenue between 82nd Street and 76th Street. The NWS office near South Loop 289 and University Avenue measured 1.38 inches of rain.

Thunderstorm Wind, Floyd

When
June 15, 9:50 PM CST
Where
Floyd County, 2.07 mi N of Floydada Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.010, -101.320

Measured by a Texas Tech University West Texas Mesonet station.

Thunderstorm Wind, Crosby

When
June 15, 10:05 PM CST
Where
Crosby County, 6.52 mi SSE of Crosbyton Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.540, -101.170

Measured by a Texas Tech University West Texas Mesonet station.

Thunderstorm Wind, Castro

When
June 16, 12:05 AM CST
Where
Castro County, 3.5 mi N of Hart
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.430, -102.110

Severe wake low winds developed along the west edge of a decaying mesoscale convective system. These winds were measured by a Texas Tech West Texas Mesonet station. Additional severe gradient wind gusts included: 58 mph at 1135 pm and 1150 pm, and 62 mph at 1155 pm.

Thunderstorm Wind, Hale

When
June 16, 1:20 AM CST
Where
Hale County, 0.9 mi NE of Abernathy Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.860, -101.760

Measured by a Texas Tech University West Texas Mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376826, 376827, 376835, 376829, 376825, 376830, 376836, 376831, 376832, 376834, 376833.